I take 2 mg of Xanax XR twice daily and 1 mg XR in the afternoon. I am taking it for maintenance, not to get high. I want to safely stop taking it or at least lower my dose. I know I can't taper off without some kind of drug for detox. If I don't take it in the morning and wait until 12:00 p.m. I already start withdrawal symptoms. My head buzzes, I can't concentrate, I start to panic, and I just feel awful. I want to reduce my dosage without side effects. I am a mother and stressed out as it is. I can't put my kids through withdrawal symptoms and can't be hospitalized because of custody issues. Any suggestions? Can I take a substitute medication to withdraw?
You should work with your dr and get decreasing doses of the xanax in order to wean off of them. You can't just cut 2 mg. You can take an antihistamine for nerves while decreasing it. Your dr can prescribe something like hydroxyzine for you. You have to do it slowly. Its not something you can do in a week.
I know I’m late to answer and hopefully you’ve been working on a strategy. I’ve been on Xanax XR 2mg for 8 years and I have .25mg IR as needed (typically use once a month at most). I realized in a very high stress moment in life that my XR 2 mg was no longer effective, so after 1.5 years, my psychiatrist and I decided it was finally time to begin a supervised taper. I’m taking 800 mg neurontin, and added Hydroxyzine to help minimize any negative side effects. The taper was 1/2 mg per week (for me! See your own doctor), he had me take 3 hydroyxzine per day or less as needed.
My first step down on Saturday (I take my Xanax XR at night), I was all out of sorts. I really felt like I was losing my mind and questioned why I was going off the medication. My wife was my rock and kept encouraging me despite sleeping most of the day. I kept feeling my anxiety spinning out of control, had very little nausea for me, but was definitely depressed and irritable. It didn’t help that I was also experiencing jet lag like symptoms from working a very early and long irregular shift on Friday. Saturday I went to bed early and was able to sleep through the night. Saturday I did drive which I don’t recommend- but I also stayed busy by working on my car. I do remember staying busy as it is a healthy distraction.
The next day, I got plenty of steps in and stayed really active with cleaning the house. I also cut back to 2 hydoxyzine as I wanted to see if I was over tired. This seemed to help and I had 2 cups of coffee with my morning dose.
That night I was feeling much better despite Sunday being my worst night typically. I then went in to work and had an average week.
The next Friday night I took 1 mg and the next day I had no where near the same level of side effects as the first step down. My caffeine and hydroxyzine were the same as the previous week (2 cups of coffee and 2 doses). I found that I had just a touch of insomnia and a feeling of slight heart palpitations. I also found that I did have my sleep decrease and was waking up about an hour early without an alarm and a bit of racing thoughts. I did experience a few more upset stomachs this week and had to take some Zofran to help with my anxious stomach.
I’m still on this phase, but I’m confident that I’ll be good with the last two steps. I will say that I have not destroyed the IR pills that I have, but am confident that I’ll make it down the rest of the way.
Two things that people don’t say enough when talking about getting off Xanax, 1 don’t do it alone or in isolation. This med will mess with you - you didn’t ask for a hard medicine to get off of, but you’ve got it. This is a medical issue and you need 3 people to help you safely come off of it- your prescribing doctor or specialist, a quality pharmacist to inspect your doctor’s plan and expectation also to help set reasonable tolerances and help you make a weekend decision if you need to call the doctor. The final person you must have is an accountability person who ideally lives with you and you are okay with being 100% open about your anxiety and how you’re doing in a given moment. Hopefully, they have had seen you in a spin and can talk you down. There will need to be dialogue between you and your partner on a daily check in. Transparency and their awareness is key, they must be able to look at you and say that there is something off (I also recommend personally having a discussion with them ahead of time giving and letting them research as well & don’t forget to give them your doctor and pharmacist phone number and add them to your HIPPA so they can talk to them).
Some think a therapist is critical to this. I used one just for a quick touch base before starting the taper. She reminded me to stay grounded in my faith and assured me that my feelings were normal. I’m not under her care normally and use her only as needed.
My story is unique and please don’t use this except as your starting point to talk to your doctor. There is hope and in my case coming off of this med in XR form was much easier than it would have been in IR format. 8 years was definitely long enough on this med for me. I’m focusing on managing day to day anxiety and hopefully using more of a rescue approach rather than a long term med, but this will be with my doctor.
Hope you have a successful journey.
- Xanax XR Information for Consumers
- Xanax XR Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xanax XR (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I went to detox last week to get off the xanax I've been taking for over 10 yrs & in the past coupl?
Posted 29 Aug 2013 • 3 answers
Posted 27 Sep 2013 • 2 answers
Posted 22 Dec 2017 • 0 answers
Posted 16 Jan 2018 • 0 answers
Have been taking 800 mg of tramadol for two years. This is my third day of detox as I taper down to?
Posted 18 Jun 2018 • 0 answers